Affordable Access

deepdyve-link
Publisher Website

An intoxication mimicking brain death: baclofen.

Authors
  • Koker, Alper1
  • Arslan, Gazi2
  • Özden, Ömer2
  • Karaarslan, Utku2
  • Er, Anıl3
  • Duman, Murat3
  • Köroğlu, Tolga2
  • 1 Division of Pediatric Intensive Care, Department of Pediatrics, Faculty of Medicine, Dokuz Eylul University, Izmir, Turkey. [email protected] , (Turkey)
  • 2 Division of Pediatric Intensive Care, Department of Pediatrics, Faculty of Medicine, Dokuz Eylul University, Izmir, Turkey. , (Turkey)
  • 3 Faculty of Medicine, Department of Pediatrics, Division of Pediatric Emergency Care, Dokuz Eylul University, Izmir, Turkey. , (Turkey)
Type
Published Article
Journal
Acta Neurologica Belgica
Publisher
Springer-Verlag
Publication Date
Feb 01, 2020
Volume
120
Issue
1
Pages
33–35
Identifiers
DOI: 10.1007/s13760-018-1012-y
PMID: 30196372
Source
Medline
Keywords
Language
English
License
Unknown

Abstract

Baclofen is a derivative of gamma-aminobutyric acid, used mainly for the treatment of muscle spasticity. Baclofen overdose can result in severe respiratory depression, autonomic disturbances, seizures and coma. Here we report a 15-year-old girl who was found unresponsive, intubated and admitted to the PICU. On initial presentation, her Glasgow Coma Score was 3, with fixed dilated pupils. EEG revealed cerebral bioelectric activity and ground amplitudes significantly lower than normal. Supportive treatments were administered. On the 2nd PICU day, she regained consciousness and was able to follow commands. She was extubated and discharged on hospital day 3. Conclusively emergency physicians should consider baclofen overdose in children presenting with acute loss of consciousness, flaccidity, and hyporeflexia.

Report this publication

Statistics

Seen <100 times